Kansas, 2019

Hail in Kansas, August 31, 2019

August 31, 2019 · NWS DDC · 1 event in 1 county or zone

An early morning thunderstorm produced near severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An early morning thunderstorm produced near severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 31, 3:02 AM CST, 27 minutes earlier.

Area forecast discussion, Aug 31, 3:02 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
402 AM CDT Sat Aug 31 2019

...Updated short and long term discussion...

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Sat Aug 31 2019

An area of showers and thunderstorms was developing across
southwest Kansas early this morning while another area was moving
into and developing across northwest and north central Kansas.
This convection was being forced in part by warm advection along
a low level jet and the approach of a weak upper level disturbance
out of Colorado. CAMs have been hinting at this scenario for the
past several runs, albeit it with slightly different areal
patterns. At any rate, will increase pops across central and
eastern parts of the forecast area through the early to mid
morning hours before the storms exit the area to the east and
southeast.

Once the upper wave moves past, we should be relatively storm free
across central and southwest Kansas this afternoon into the evening
hours. Low cloudiness is overspreading the area early this morning.
There is some uncertainty as to how long the cloudiness will linger
and this could result in a cooler day than is currently forecast.
Given that we don't have a frontal boundary and significantly cooler
airmass moving into the area, think that the cloudiness should
gradually lift and scatter out by this afternoon with highs back
into the 80s in most areas. For tonight, kept a slight chance
for thunderstorms going as the models show the low level jet
increasing once again.

.LONG TERM...(Sunday through Friday)
Issued at 400 AM CDT Sat Aug 31 2019

By Sunday, the upper level disturbance moves into the Great Lakes
and Ohio Valley while upper level high pressure over the Four
Corners region gradually builds east toward the central Plains.
This will give western Kansas a few dry days with temperatures
back up into the 90s.

On Tuesday into Tuesday night, a strong upper level wave drops out
of southwest Canada into the Upper Midwest. This will force a cold
front south into Kansas late Tuesday afternoon and evening. This
will bring at least a slight chance for thunderstorms to the area
Tuesday night, along with a slight cool down through the middle
part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1211 AM CDT Sat Aug 31 2019

Isolated showers and thunderstorms over southwest Kansas at midnight
will increase in coverage through the early morning hours as a weak
upper disturbance moves out of Wyoming and northern Colorado over the
the central Plains. Will carry VCTS for a period of several hours at
most terminals for this. Thunderstorms should be moving out of the
region by 14-15z. MVFR to IFR stratus is also expected to develop
through the early morning hours and then lift and scatter out by the
late morning to early afternoon hours on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  65  92  70 /  50  20   0   0
GCK  84  63  93  67 /  30   0   0   0
EHA  89  63  93  66 /  20  10   0   0
LBL  86  65  93  68 /  20  10   0   0
HYS  79  63  86  68 /  60  10   0   0
P28  83  66  91  70 /  50  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Aug 30, 4:00 AM CST, 23 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
500 AM CDT Fri Aug 30 2019

KSZ030-031-043>046-061>066-074>081-084>090-311000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
500 AM CDT Fri Aug 30 2019 /400 AM MDT Fri Aug 30 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 30, 10:57 PM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1157 PM CDT Fri Aug 30 2019

KSZ076-085-086-310545-
Seward KS-Stevens KS-Haskell KS-
1157 PM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
NORTHEASTERN STEVENS AND SOUTH CENTRAL HASKELL COUNTIES UNTIL 1245 AM
CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cave, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moscow and Cave.

LAT...LON 3735 10125 3743 10090 3727 10074 3719 10117
TIME...MOT...LOC 0456Z 247DEG 13KT 3730 10113

GERARD
Special weather statement, Aug 31, 2:24 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
324 AM CDT Sat Aug 31 2019

KSZ077-310915-
Gray KS-
324 AM CDT Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY COUNTY UNTIL 415 AM
CDT...

At 324 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Montezuma, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cimarron, Montezuma, Ensign and The Haggard Elev.

LAT...LON 3761 10061 3777 10063 3787 10029 3758 10022
TIME...MOT...LOC 0824Z 258DEG 16KT 3770 10055

FINCH

The radar

The Dodge City radar (KDDC), 61 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Haskell

When
August 31, 3:29 AM CST
Where
Haskell County, 11.05 mi NNE of Tice
Measured
0.75 in hail
Reported by
Social Media
Coordinates
37.670, -100.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854320.